|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesPolysporin ointment overdose; Baciquent ointment overdose
Definition Return to top
Bacitracin is a germ-killing medicine called an antibiotic, which is used to treat infections. Small amounts of Bacitracin are dissolved in petroleum jelly to create antibiotic ointments.
Bacitracin overdose occurs when someone accidentally or intentionally swallows products containing this ingredient or uses more than the normal or recommended amount of the product.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Poisonous Ingredient Return to top
Where Found Return to top
Bacitracin may be found in certain over-the-counter antibiotic ointments such as Bactine Triple Antibiotic and Neosporin. It may also be found in some prescription eye ointments such as AK-Tracin.
The medicine also comes in a form that can be given as a shot into a muscle or through a vein. (A real overdose usually only occurs this way.)
Symptoms Return to top
Bacitracin is very safe. However getting bacitracin in your eyes may cause redness and some pain and itching.
Intentionally eating bacitracin in large amounts may cause you to have some pain in your stomach and possibly throw up.
Rarely Bacitracin may cause cause an allergic reaction. You are most likely to have some redness and itching of your skins. However, like any substance a severe allergic reaction (anaphylaxis) can occur.
Home Care Return to top
If the chemical was swallowed, immediately give the person water. Do NOT give milk if the patient is vomiting or has a decreased level of alertness.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
Call poison control or a doctor for assistance.
Before Calling Emergency Return to top
Determine the following information:
Poison Control Return to top
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to Expect at the Emergency Room Return to top
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. The patient may receive:
Outlook (Prognosis) Return to top
If the allergic reaction can be controlled, recovery is very likely.Update Date: 2/3/2009 Updated by: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network (1/23/2008).